Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

August 9, 2018Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2018, 5:23 PM EDT for Brevard County, Florida. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:23 PM EDT (21:23 UTC)
Expired
Aug 9, 2018, 6:30 PM EDT
In force
67 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 46 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:55 PM EDTTSTM WND GST 556 Sse Mims, FLUSAF WIND TOWER 1012 MEASURED A PEAK WIND GUST OF 48 KNOTS OR 55MPH FROM THE WEST.
Aug 9, 6:00 PM EDTTSTM WND GST 394 Nw Haulover Canal, FLUSAF WIND TOWER 0421 MEASURED PEAK WIND GUST OF 34 KNOTS FROM THE NORTH.
Aug 9, 6:00 PM EDTTSTM WND GST 585 Ene Titusville, FLUSAF WIND TOWER 0714 MEASURED PEAK GUST OF 50 KNOTS OR 58 MPH FROM THE SOUTHWEST.
Aug 9, 6:10 PM EDTTSTM WND GST 414 S Playalinda Beach, FLUSAF WIND TOWER 0311 MEASURED A PEAK WIND GUST OF 36 KNOTS OR 41 MPH FROM THE WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS82 KMLB 092123
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
523 PM EDT THU AUG 9 2018
 
FLZ047-147-092230-
Southern Brevard County FL-Northern Brevard County FL-
523 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 630
PM EDT...

At 523 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Christmas to near Narcoossee.
Movement was east at 25 mph. Additional strong storms will develop 
as outflow from these storms interacts with the east coast sea 
breeze across Brevard county.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2834 8057 2820 8055 2823 8086
      2835 8086 2843 8090 2847 8090 2847 8087
      2851 8088 2854 8094 2856 8093 2862 8097
      2879 8097 2879 8079 2880 8079 2882 8070
      2861 8055 2850 8051 2844 8051
TIME...MOT...LOC 2123Z 257DEG 20KT 2864 8098 2833 8115 

$$

Combs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:14 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 3:14 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EDT Thu Aug 9 2018

.DISCUSSION...
Tonight...Storms from mid to late afternoon are expected to
increase over ECFL given westerly deep layer winds and a diffuse
west coast boundary moving across the area. Current forecast keeps
sct coverage in place through sunset with steady tapering off of
activity through late tonight while lingering storms move toward
the east coast and off the beaches of Volusia and Brevard
counties.

Fri...Similar regime remains in place for Fri as ridge remains
south of the area. Development of diurnal storms over the favored
eastern portion of the peninsula wl occur. Guid continues to
suggest at least sct coverage, with slightly better chcs over the
central to southern half of the area and along the coast once
again from from mid to late afternoon.

from prev disc...

Sat...Broadly cyclonic pattern over the eastern seaboard
continues thru week's end, which will keep the axis of the Bermuda
Ridge suppressed south of Lake-O and the Nrn Bahamas. This in
turn will generate a westerly flow thru the H100-H70 lyr acrs the
region, a flow pattern that will concentrate diurnal precip over
the east central peninsula.

Sun-Wed... Troffing pattern will persist east of the MS River
Valley into early next week before gradually dampening out into
mid week. This will allow the Bermuda Ridge axis to slowly build
into central FL, with the H100-H70 mean flow gradually backing
from SW on Sun to due S by daybreak Wed. The increasing southerly
component will tap sufficient tropical moisture to push PoPs into
the 50-60pct range Sun/Mon. A new slug of dry air is fcst to
advect into FL by midweek. PoPs will continue to favor the east
coast thru Tue, but dropping back to 30- 40pct, then 30pct
areawide on Wed as low/mid lvl flow orients itself to S/SE,
parallel to the central FL Peninsula. No sig change in PoPs as the
prevailing srly wind component keeps them AOA climo...maxes
L/M90s, mins L/M70s.

&&

.AVIATION...
Stronger west winds today have led to an early start to convection
with some early afternoon showers moving across the interior
areas/terminals. Based on latest trends in HRRR and local WRF models
it seems showers and storms will affect a majority of the terminals
across the area this afternoon. Based on this I included TEMPO
groups for the possibility of strong storms producing brief periods
of MVFR/IFR visibilities. The likely period of shower and
thunderstorm impact will be from approximately 09/19Z-22Z for the
interior terminals, and from approximately 09/20Z-23Z for the
coastal terminals. Storms should dissipate and/or move offshore
after sunset, with VFR conditions prevailing overnight. With a low
chance of showers/storms for Friday, I've held off on adding a
VCSH/VCTS group at KMCO with the 09/18Z TAF package.

&&

.MARINE...
Tonight...Wly steering flow may allow some storms to push just
offshore later in the day/toward sunset from convection that
develops over the interior and can push back toward the coast.
Outside of this activity favorable winds and seas can be expected.

Fri-Mon...Broad troffing pattern over the ern seaboard will keep the
Bermuda ridge axis in the vcnty of Lake-O and the nrn Bahamas into
early next week. Light to gentle SWrly breeze will prevail, backing
to S/SE in the early aftn/late evng hrs due to the sea breeze
circulation. Seas AOB 2FT nearshore and 2-3FT offshore on Fri,
subsiding to AOB 2FT areawide Fri night thru Mon. Primary marine
threat will be sct tsras moving offshore each aftn.

&&

.HYDROLOGY...
The river level on the Saint Johns River at Astor is forecast to
remain nearly steady in minor flood stage late this week, then
begin to slowly decline this weekend into early next week. The
river may recede below Minor Flood Stage over the next 5 days, but
will remain elevated above Action Stage beyond the forecast
period. Elsewhere, river levels are forecast to remain within
Action Stage over the next 5 days.

Please refer to our River Flood Warnings/Statements (FLSMLB) and
Hydrologic Statements (RVSMLB) for the most recent stage and
forecast information.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  75  92 /  30  40  30  50
MCO  76  93  75  93 /  20  30  20  40
MLB  74  92  75  91 /  30  40  30  50
VRB  72  92  73  91 /  30  40  30  50
LEE  77  93  76  93 /  10  30  20  40
SFB  77  94  77  94 /  20  30  20  40
ORL  77  94  76  93 /  20  30  20  40
FPR  73  91  72  90 /  30  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/TES/KR
Hazardous weather outlook, Aug 9, 11:09 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1109 AM EDT Thu Aug 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1109 AM EDT Thu Aug 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are forecast to develop on
the east and west coast sea breeze boundaries this afternoon and
move to the east at 5 to 10 mph. Boundary interactions should
increase the coverage and intensity of storms during the late
afternoon and early evening, especially near the east coast.

The main storm threat will be from lightning strikes, which will
be frequent in a few strong storms. Drier mid level air will
enhance the thunderstorm gust potential, with gusts up to 50 mph
possible. Stronger and slower moving storms could also dump near 2
inches of rain in an hour.

.RIP CURRENT IMPACT...
A small long period swell will continue to produce a moderate rip
current risk at area beaches. Only swim in the ocean near a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 5 to 10 mph
across the peninsula this afternoon and evening, with a few pushing
across the coast. Gusts 40 to 50 mph will be possible with a few
storms. Mariners should remember that these strong wind gusts often
occur well ahead of the heavy rain and lightning associated with an
approaching storm.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains near Flood Stage. A River
Flood Warning continues in this area for minor flooding.

The Saint Johns River at Sanford, Deland, and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall through late week.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Rising moisture levels will lead to a gradual increase in storm
coverage through the weekend. Lightning strikes will continue to
be the main hazard, but the presence of some drier mid level air
will keep the gust potential elevated. Slow moving storms will
also produce local rain amounts of 2 or 3 inches in a short
period of time, leading to water ponding problems on roadways and
in other poorly drained areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody/Sedlock

In the hours before

Special weather statement, Aug 9, 4:37 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
437 PM EDT THU AUG 9 2018

FLZ045-046-053-092115-
Osceola FL-Orange FL-Seminole FL-
437 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...SOUTH
CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL 515 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Castle, or near Orlando International Airport, moving east at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Oviedo, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8153 2864 8142 2864 8104 2829 8114
TIME...MOT...LOC 2037Z 267DEG 14KT 2842 8138

Combs
Local storm report, Aug 9, 4:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
452 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
08/09/2018  M60 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO INTERNATIONAL MEASURED PEAK GUST OF 60MPH
            OR 52 KNOTS FROM THE WEST-SOUTHWEST.

&&

KR
Local storm report, Aug 9, 4:55 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
455 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
08/09/2018  M69 MPH          ORANGE             FL   ASOS

            KMCO ASOS UPDATE WIND GUST TO 60 KNOTS OR 69MPH.

&&

KR
Special weather statement, Aug 9, 5:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
505 PM EDT THU AUG 9 2018

FLZ045-053-092200-
Osceola FL-Orange FL-
505 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 600 PM EDT...

At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bithlo to Lake Hart. Movement was east at
15 mph.  Strong outflow winds can be expected out ahead of the
thunderstorms.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Bithlo and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8113 2861 8099 2860 8096 2856 8093
      2853 8094 2850 8088 2847 8088 2847 8090
      2845 8090 2845 8089 2843 8090 2841 8088
      2839 8089 2837 8087 2833 8086 2823 8086
      2827 8121
TIME...MOT...LOC 2104Z 249DEG 12KT 2858 8115 2838 8121

Combs
Local storm report, Aug 9, 5:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
519 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     6 SSW CONWAY            28.42N 81.37W
08/09/2018                   Orange             FL   TRAINED SPOTTER

            REPORT RELAYED VIA TRAINED SPOTTER REPORTS DOWNED
            POWERLINES AT THE INTERSECTION OF WEST TAFT VINELAND ROAD
            AND SIDNEY HAYES ROAD. THIS IS APPROXIMATELY 3 MILES WEST
            OF OIA.

&&

KR
Special weather statement, Aug 9, 5:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
523 PM EDT THU AUG 9 2018

FLZ047-147-092230-
Southern Brevard County FL-Northern Brevard County FL-
523 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 630
PM EDT...

At 523 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Christmas to near Narcoossee.
Movement was east at 25 mph. Additional strong storms will develop
as outflow from these storms interacts with the east coast sea
breeze across Brevard county.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2834 8057 2820 8055 2823 8086
      2835 8086 2843 8090 2847 8090 2847 8087
      2851 8088 2854 8094 2856 8093 2862 8097
      2879 8097 2879 8079 2880 8079 2882 8070
      2861 8055 2850 8051 2844 8051
TIME...MOT...LOC 2123Z 257DEG 20KT 2864 8098 2833 8115

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:15 PM EDTSpecial Weather StatementMLBOrange30 min
Aug 9, 4:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 9, 4:29 PM EDTSpecial Weather StatementMLBVolusia31 min
Aug 9, 4:37 PM EDTSpecial Weather StatementMLBOrange38 min
Aug 9, 4:44 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola31 min
Aug 9, 5:05 PM EDTSpecial Weather StatementMLBOrange55 min
Aug 9, 5:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 9, 5:29 PM EDTSpecial Weather StatementMLBMartin31 min
Aug 9, 6:01 PM EDTSpecial Weather StatementMLBSeminole29 min
Aug 9, 6:18 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia27 min
Aug 9, 6:39 PM EDTSpecial Weather StatementMLBIndian River66 min
Aug 9, 6:48 PM EDTSpecial Marine WarningMLB117 min
Aug 9, 7:01 PM EDTSpecial Weather StatementMLBOkeechobee44 min
Aug 9, 7:44 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie46 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.